Alert archive / Iowa / Wind Advisories in 2010

Wind Advisory 4, NWS Des Moines, IA

May 1, 201011 counties in Iowa

NWS Des Moines, IA issued this wind advisory at May 1, 2010, 3:37 AM CDT for 11 counties in Iowa. It took effect at May 1, 2010, 10:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 1, 2010, 3:37 AM CDT (08:37 UTC)
In effect from
May 1, 2010, 10:00 AM CDT
Expired
May 1, 2010, 3:29 PM CDT
In force
5 hr
Issued by
NWS Des Moines, IA

Counties Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -116 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
115 kt
0-1 km storm-relative helicity
-116 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WWUS73 KDMX 010837
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
337 AM CDT SAT MAY 1 2010

.A TROUGH OF LOW PRESSURE EXTENDING SOUTHWEST FROM A DEEP NEAR
WINNIPEG MANITOBA WILL SWING SOUTHEAST AROUND THE LOW TODAY. AS IT
DOES...THE PRESSURE GRADIENT WILL INCREASE AND PRODUCE GUSTY
SOUTHWEST WINDS ACROSS NORTHWEST IOWA.

IAZ004>007-015>017-023-024-033-034-011645-
/O.NEW.KDMX.WI.Y.0004.100501T1500Z-100501T2300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...SAC CITY...ROCKWELL CITY
337 AM CDT SAT MAY 1 2010

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS EVENING. 

* TIMING: WINDS WILL INCREASE THIS MORNING AND BECOME GUSTY BY
  LATE MORNING. THE WINDS WILL PERSIST THROUGH THE AFTERNOON.

* WINDS: SOUTHWESTERLY WINDS WILL INCREASE TO 20 TO 30 MPH...WITH
  OCCASIONAL GUSTS TO 40 TO 45 MPH.

* IMPACTS: DRIVING CONDITIONS MAY BECOME DIFFICULT...ESPECIALLY IF
  YOU ARE DRIVING A HIGH PROFILE VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
752 
WWUS73 KDMX 011528
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1028 AM CDT SAT MAY 1 2010

.A WEAK BOUNDARY EXTENDING SOUTHWEST FROM A DEEP LOW NEAR
WINNIPEG MANITOBA WILL SWING SOUTHEAST AROUND THE LOW TODAY. AS IT
DOES...THE PRESSURE GRADIENT WILL INCREASE AND PRODUCE GUSTY
SOUTHWEST WINDS ACROSS NORTHWEST IOWA.

IAZ004>007-015>017-023-024-033-034-012300-
/O.CON.KDMX.WI.Y.0004.000000T0000Z-100501T2300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...SAC CITY...ROCKWELL CITY
1028 AM CDT SAT MAY 1 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* TIMING: WINDS WILL INCREASE THROUGH THE MORNING AND BECOME GUSTY.
  THE STRONG WINDS WILL PERSIST THROUGH THE AFTERNOON.

* WINDS: SOUTHWESTERLY WINDS WILL INCREASE TO 20 TO 30 MPH...
  WITH OCCASIONAL GUSTS TO 40 TO 45 MPH. 

* IMPACTS: DRIVING CONDITIONS MAY BECOME DIFFICULT...ESPECIALLY 
  IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

COGIL
196 
WWUS73 KDMX 011928
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
228 PM CDT SAT MAY 1 2010

.A WEAK BOUNDARY EXTENDING SOUTHWEST FROM A DEEP LOW NEAR
WINNIPEG MANITOBA WILL SWING SOUTHEAST AROUND THE LOW TODAY. AS
IT DOES...THE PRESSURE GRADIENT WILL INCREASE AND PRODUCE GUSTY
SOUTHWEST WINDS ACROSS NORTHWEST IOWA.

IAZ004>007-015>017-023-024-033-034-012300-
/O.CON.KDMX.WI.Y.0004.000000T0000Z-100501T2300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...SAC CITY...ROCKWELL CITY
228 PM CDT SAT MAY 1 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* TIMING: STRONG WINDS SUSTAIN FROM THE SOUTHWEST THROUGH THE
  AFTERNOON.

* WINDS: SOUTHWESTERLY WINDS ARE EXPECTED AT 20 TO 30 MPH...WITH
  OCCASIONAL GUSTS TO 45 MPH.

* IMPACTS: DRIVING CONDITIONS MAY BECOME DIFFICULT...ESPECIALLY 
  IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
902 
WWUS73 KDMX 012029
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT SAT MAY 1 2010


IAZ004>007-015>017-023-024-033-034-012130-
/O.CAN.KDMX.WI.Y.0004.000000T0000Z-100501T2300Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...SAC CITY...ROCKWELL CITY
329 PM CDT SAT MAY 1 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL REMAIN BELOW CRITERIA FOR THE REMAINDER OF THE AFTERNOON
AND ARE EXPECTED TO GRADUALLY DIMINISH AS SUNSET APPROACHES.

$$

COGIL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at May 1, 3:25 AM CDT, 12 minutes earlier.

Area forecast discussion, May 1, 3:25 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 AM CDT SAT MAY 1 2010

.SHORT TERM /TODAY/...
CRCLN AROUND DEEP LOW OVR SRN MAN WILL BE THE DOMINANT INFLUENCE ON
WX ACRS THE STATE TDA. WINDS WILL INCREASE WITH SNRS AND INC
GRADIENT IN SRSPONSE TO TROF ROTATING SEWD OUT OF ND AND SERN MT.
WILL HOIST A WIND ADVY NW OF KDNS TO THE KMCW AREA...ALBEIT A
RELATIVELY LOW END ADVY.  CLODUS WILL INCREASE TDA...EXPECIALLY OVR
THE SERN HALF OF IA...IN RESPONSE TO TO THE NEXT S/WV ROTATING
AROUND THE BASE OF THE MEAN TROF ATTM. S/WV IS SELF EVIDENT WITH
CONVECTION FIRING FROM THE BIG BEND AREA...NEWD TWD THE KDFW AREA
THIS MRNG.  PCPN SHIELD WILL LIKELY MOVE INTO SERN IA...BUT SHUD NOT
ARRIVE UNTIL 2ND PD.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
WILL REMAIN UNDER SOUTHWESTERLY FLOW ALOFT THIS WEEKEND WITH A LARGE
NEARLY STATIONARY GYRE OVER NORTH DAKOTA AND A SERIES OF SHORTWAVES
CARVING OUT A DEEP TROUGH AROUND THE SOUTHWEST U.S. AND NORTHER
MEXICO. VORT MAX IN VC OF NEW MEXICO ATTM WILL MOVE QUICKLY
NORTHEAST ACROSS THE PLAINS TODAY AND ALIGN WITH THE FRONT SIDE OF A
SHORTWAVE ROTATING AROUND THE NORTHERN LOW THIS EVENING...GENERATING
AN AREA OF SHOWERS THAT WILL PASS OVER OUR SOUTHEASTERN CORNER
OVERNIGHT. IT IS DIFFICULT TO DETERMINE HOW FAR INTO OUR AREA THIS
PRECIP WILL EXTEND AS IT MAY EVEN MISS US ENTIRELY...HOWEVER
MOISTURE AND INSTABILITY WILL BE VERY LIMITED SO IN ANY EVENT WE ARE
LOOKING AT JUST SOME LIGHT SHOWERS WITH LITTLE IMPACT.
THEREAFTER...WILL REMAIN BENEATH BROAD CYCLONIC FLOW AT 500 MB
THROUGH MONDAY AS THE LARGE GYRE MOVES SLOWLY EASTWARD TO OUR NORTH
WHILE A NEBULOUS SURFACE PATTERN PROMOTES FAIRLY LIGHT WINDS AND DRY
WEATHER EXCEPTING A FEW POSSIBLE SPRINKLES AT TIMES.

ON MONDAY NIGHT WE WILL BEGIN TO SEE A WEATHER CHANGE AS THE LOW AND
LONGWAVE TROUGH FINALLY BEGIN TO MOVE OFF TO OUR EAST AND RIDGING
COMES IN OVERHEAD. MEANWHILE ANOTHER MID/UPPER LOW WILL MOVE INTO
SOUTHERN SASKATCHAWAN WITH A SURFACE TROUGH DRAGGING ACROSS THE
DAKOTAS. AHEAD OF THIS TROUGH OUR WINDS WILL COME AROUND TO SOUTH
THEN SOUTHWEST WITH THE SURFACE PRESSURE GRADIENT TIGHTENING AND
BRINGING US STRONGER SSW WINDS ON TUESDAY. THIS WILL PROMOTE GOOD
MIXING AND WAA BENEATH THE RIDGING ALOFT...AND BELIEVE WE WILL WARM
UP NICELY IN THE AFTERNOON. HAVE BUMPED TEMPS UP A COUPLE OF DEGREES
ACROSS MOST OF THE AREA AS A RESULT. FROM TUESDAY NIGHT THROUGH
MIDWEEK THE FORECAST BECOMES MORE COMPLICATED AS IT IS UNCLEAR TO
WHAT EXTENT THE AFOREMENTIONED SURFACE TROUGH WILL MOVE THROUGH OR
STALL OVER OUR CWA...WHILE ANOTHER 500 MB SHORTWAVE APPROACHES FROM
THE NORTHERN ROCKIES LATER IN THE WEEK. MADE NO CHANGES IN THE LATER
PERIODS OF THE FORECAST FOR NOW.

&&

.AVIATION...
01/06Z...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. THE WIND
WILL BECOME GUSTY FROM THE SOUTHWEST ON SATURDAY WITH A FEW GUSTS
NEAR 30 KTS NEAR KMCW AND KALO BY THE AFTERNOON. VFR CIGS WILL BEGIN
TO LOWER LATE AFTERNOON AND THROUGH THE EVENING NEAR KOTM ALONG WITH
A FEW SHOWERS POSSIBLE LATE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY 15Z-23Z NORTHWEST
OF A KDNS-KMCW LINE.

SHORT TERM...MS MAY 10
AVIATION...RD
LONG TERM...LEE
Hazardous weather outlook, Apr 30, 1:36 PM CDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
136 PM CDT FRI APR 30 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-011100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
136 PM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED NON SEVERE THUNDERSTORM IS STILL POSSIBLE ACROSS THE
AREA THROUGH THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE MAY BE ADDITIONAL NON SEVERE THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MJB

Nearby

Wind Advisories in Iowa, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.